ADHD

Question
Posted by: Wilmien | 2010/11/07

Q.

Concerta 36 mg

Goodday

At the age of 7 years my son was diagnose with ADHD as he badly suffered with poor concentration.

He was first put on Ritalin but that didn’ t have much of an impact on him.
At the age of 10 he was put on Concerta 36mg, which was wonderful in dealing with the problem.

The poblems I have with this medication is:
Total lack in appetite until say 5-6 pm
He battles to fall asleep at night
It also changes his personality as he becomes very reserved, more drawn to himself irritated and slightly moody.
For the above mentioned reasons I do not give him the medication over weekends and holidays.

Somebody now told me that by not giving him this medication constantly will cause him to start suffering from depression and even Bipolar.


What is your take on this
Regards
Wilmien

Expert's Reply

A.

ADHD Expert

Dear Wilmien,

I am not aware of any studies proving that a weekend break in medication can cause Bipolar Disorder. The concern may come in if children are aware of any emotional differences within themselves. Some feel they are 'nicer' people either on or off their meds and want to maintain that, thereby being apprehensive of taking them or not depending on the situation.

The appetite is a common reason for not taking meds on weekends and an understandable one at that - parents generally don't want an underweight child.

I am assuming your decision to not medicate on the weekends has been made in conjunction with your prescribing doctor. If not, please discuss your concerns with him/her as he/she will have the best insight into your son;s general health and well being.

Kind regards,
Delia

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

2
user comments

C.

Posted by: ADD/ADHD Expert | 2010/11/09

Dear Wilmien,

I am not aware of any studies proving that a weekend break in medication can cause Bipolar Disorder. The concern may come in if children are aware of any emotional differences within themselves. Some feel they are 'nicer' people either on or off their meds and want to maintain that, thereby being apprehensive of taking them or not depending on the situation.

The appetite is a common reason for not taking meds on weekends and an understandable one at that - parents generally don't want an underweight child.

I am assuming your decision to not medicate on the weekends has been made in conjunction with your prescribing doctor. If not, please discuss your concerns with him/her as he/she will have the best insight into your son;s general health and well being.

Kind regards,
Delia

Reply to ADD/ADHD Expert
Posted by: milly adolph | 2010/11/08

Hi my son is on Concerta 54 mg and he is also very moody and emotional and does not eat probly when medicated. I don''t give him his meds week ends and then he is a nother person.

Reply to milly adolph

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.